Question: Can Mifeprex cause miscarriages years after medical abortion?

Tuesday, October 11th, 2011 by Dr Joan F.

Question: Dr. Joan,

I have had more than a few medical abortions with mifeprex. I know it blocks progesterone. I was wondering if mifeprex will alter your progesterone levels permanently? I ask because I had a miscarriage recently and it was due to low progesterone levels so only a gestational sac and yolk sac developed, but no fetus.  Is there any way that this was caused by my past use of mifeprex? The last time I used it was 5 years ago. Or is there any way to tell?  I was told that it was safe with no long term effects.

Dear Shari,

I’m sorry you recently had a miscarriage.  It can be a difficult emotional experience to go through.

Mifeprex is not known to cause long term problems such as early miscarriage, years after its use.  Mifeprex has a short “half life” meaning that it is out of your system by the next month after its use.   It doesn’t cause a long term block of hormone levels.   Many woman have gotten pregnant and sustained their pregnancy as early as one month after having a medical abortion.

I don’t know the details of your miscarriage, but I’m guessing you were told that you had low hCG levels.  If this is the case, it is likely that the failed pregnancy resulted in low hCG levels (rather than low hCG levels causing the miscarriage).  Early miscarriage is common and normal, and doesn’t mean that there is anything wrong with you or your hormone levels.  Typically, doctors don’t start to evaluating potential causes until you have had three repeat early miscarriages.

There is no reason you can’t start trying again right away.

Good luck,

Dr. Joan